Colorado, 2017

Damaging Wind in Colorado, July 21, 2017

July 21, 2017 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 64 mph near Fort Morgan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 64 mph near Fort Morgan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 21, 2:32 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 2:32 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
332 PM MDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM MDT Fri Jul 21 2017

A weak west to southwesterly flow aloft will be over the region
this evening. Slow moving thunderstorms developing over the higher
terrain this aftn, with the stronger storm producing one half to
three quarters of an inch of rainfall in 30 minutes. So far these
storms have been fairly localized with lesser rainfall with the
storms elsewhere. Some small hail also reported. Thunderstorm
coverage is still expected to increase over the mountains then
gradually spread eastward across the northeast plains overnight.
An upper level jet max will be passing across northern WY in the
vicinity of the right entrance region of the jet. As a result,
there will be some weak mid level QG ascent along the northern
border which could allow for some showers to persist over the
far northeast plains late tonight.

On Saturday, a drier and still weak westerly flow aloft will be
over the northern and western part of the cwa. The best chance of
thunderstorms will be south of I-70 so best coverage will be
there. Temperatures on the plains for Saturday will not as warm as
today but still dependent on how much precipitation falls
tonight. If the storms underperform tonight, then drier soils may
allow for warmer temperatures than the max temperatures currently
in the grids.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM MDT Fri Jul 21 2017

Drier air and weak subsidence will continue to advance southward
across the forecast area Saturday night. This occurs as ridging
begins to pop back up across the Great Basin. This drying will
bring an end to showers and storms during the evening.

For Sunday through Tuesday, the ridge axis amplifies a bit more
over the Great Basin and inches eastward toward Colorado. This
will bring mainly dry conditions to the plains, while the
mountain areas should still see isolated to scattered storms each
day. With the building ridge and somewhat drier airmass,
temperatures will undergo a warming trend with highs pushing back
into the 90s across the plains by Monday and Tuesday.

For Wednesday through Friday, the ridge axis is forecast to shift
slightly eastward. This may allow for weak passing short waves and
potential influx of a mid/upper level monsoonal moisture plume.
However, low level moisture may remain limited, so main threats
would be gusty outflow winds, lightning, and only brief heavy
rain from storms. We should see slight cooling during this period,
but temperatures will likely remain above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 238 PM MDT Fri Jul 21 2017

Thunderstorms developing over southern Jeffco and Douglas
counties at this time so will impact primarily KAPA until 23z.
Still expect thunderstorms to move across KBJC and KDEN until
after 23z. Northwest winds around 10 kts possible after 01z, with
drainage by 06z. Overall will stick with -tsra and wind gusts to
35 knots for the thunderstorm threat through 01z. The storms are
expected to push east of the Denver area by 04Z.

&&

.HYDROLOGY...
Issued at 238 PM MDT Fri Jul 21 2017

Heavy rain from slowing moving thunderstorms will be the primary
concern for tonight and Saturday. The main concern will the
higher terrain and urban areas that are more susceptible to
flooding. Elsewhere the dry low levels and a lack of large scale
forcing is expected to limit the flooding threat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Cooper
LONG TERM...DB
AVIATION...Cooper
HYDROLOGY...Cooper
Hazardous weather outlook, Jul 21, 8:58 AM MST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
958 AM MDT Fri Jul 21 2017

COZ030>051-221600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
958 AM MDT Fri Jul 21 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected to move across
the area this afternoon and evening as monsoon moisture continues
to stream over the state. Heavy rain, wind gusts to 40 mph, and
cloud to ground lightning are the main threats with the
thunderstorms. Slow moving storms will have the potential to
produce a quick inch of rain in a very short time, which could
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a continued chance for showers and thunderstorms on
Saturday with the passage of an upper level weather disturbance.
A few storms on the plains could produce up to a half inch of
rain in 30 minutes. Otherwise rainfall amounts should be on the
light side, and severe weather is not anticipated. A return to
drier and warmer weather Sunday through Tuesday will give way to
an increase chance for thunderstorms, particularly in the high
country Wednesday and Thursday with the monsoon moisture plume
returning to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

The radar

The Denver radar (KFTG), 84 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 21, 5:35 PM MST
Where
Morgan County, 1.48 mi NNE of Ft Morgan
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
40.270, -103.790

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702109.